MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number ENVEOR-N-US
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon receipt at medtronic¿s quality laboratory, the device was received with the capsule fully closed with valve loaded in the capsule.The handle, tip-retrieval mechanism, deployment knob and trigger were intact.The device was returned with the end cap/screw gear snap fit connected.Several voids are observed over the nitinol reinforcing frame along the mid-section to the proximal end of the capsule.A break was observed in the capsule nitinol reinforcing frame near the proximal end of the capsule.However, the capsule was held together by the outer layer of polymer.The analysis technician attempted to deploy the valve which caused the capsule polymer to stretch and break.Conclusion: the lot history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.It was reported that the valve was recaptured three times due to positioning difficulties.Recapturing is a feature of the device that allows for additional attempts at accurately positioning the valve.Various factors can affect valve positioning including the patient anatomy or physician technique.Positioning difficulties do not typically indicate a device manufacturing issue.In this case, it was noted that the aortic root angle was challenging and the patient had premature ventricular contractions despite control pacing.This indicated that the probable cause of the positioning difficulties was patient anatomy.It was then reported that the capsule of this delivery catheter system separated during the fourth delivery attempt with audible clicking noises heard from the handle during this attempt at valve delivery.The instructions for use gives the following instruction with regard to the number of permitted recaptures; "deployment of the bioprosthesis can be attempted 3 times.If the bioprosthesis is recaptured a third time, it must be removed from the patient." several voids were observed over the nitinol reinforcing frame along the mid-section to the proximal end of the capsule.Voids, which indicate delamination between the capsule outer polymer and the nitinol frame, typically occur when the capsule is subjected to a bending force.A void may occur over the spindle/paddle interface if a valve has been misloaded; however, voids may also occur due to tracking/positioning in the patient anatomy.In the absence of fluoro load check or procedural images, the source of these voids cannot be determined.The clicking reported in this event during the fourth attempt at deployment may be describing delivery catheter system (dcs) handle clutching.This occurs as the handle is turned, instead of the slider tooth following the thread in the screw gear, the force in the system pushes the slider tooth over the top of the screw gear thread.This is accompanied by a clicking sound.Historically, a misloaded valve is a known cause of high forces resulting in clutching.It was also noted that it is possible that the tip of the catheter was at a slight angle when it was being recaptured, causing it to become stuck within the valve capsule, thus adding to the potential for capsule damage.Capsule separation typically occurs due to excessive compressive forces applied during the valve loading process.This excessive compressive force is only experienced when the valve is loaded incorrectly.Dependent on the level of compressive force applied the capsule either fails immediately or during subsequent deployment of the valve, as was reported in this case.However, no fluoroscopic load check images were submitted for review, therefore it cannot be determined if the valve was correctly loaded onto the delivery catheter system.
 
Event or Problem Description
Medtronic received information that during the implant of a transcatheter bioprosthetic valve, following the third valve recapture, the valve capsule separated about 4 mm near the proximal end.The handle made several audible clicking noises when the fourth delivery of the valve was attempted.There was no distal capsule movement, however, the proximal end that separated was able to move.The valve was fully recaptured and removed from the patient.It was reported that it was possible that the tip of the catheter was at a slight angle when it was recaptured and caused it to become stuck within the valve capsule.The valve and capsule became stuck at the end of the catheter and caused the capsule to tear near the proximal end and exposed the spines.The rest of the capsule remained intact.No harm was done to the patient.A new valve and delivery catheter system (dcs) were used for final implant.No adverse patient effects were reported.

Brand Name
ENVEO R DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7142239
Report Number2025587-2017-02542
Device Sequence Number1238652
Product Code NPT
UDI-Device Identifier00643169956193
UDI-Public00643169956193
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P130021
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2018
Device Model NumberENVEOR-N-US
Device Catalogue NumberENVEOR-N-US
Device Lot Number0008638048
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2017
Initial Report FDA Received Date12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR